4

I've heard and read from multiple sources that acne gets worse during the first two weeks of treatment with isotretinoin, but I haven't been able to find an explanation as to why this happens.

From the American Academy of Family Physicians:

Your acne may get worse when you start using isotretinoin. This usually just lasts for a little while.

  • 2
    Welcome, on this site please include sources so we know what you are referring to. We receive many "I've heard that..." questions, but do not have the resources to answer every bit of rumor and wild speculation floating out there, so we focus our answers on those that have a source that can be referenced so we can see how the original content was presented. This may be an accurate statement, but sources are needed; otherwise you risk the q being closed for lack of prior research. Thanks! – DoctorWhom Jul 31 '19 at 20:54
  • aafp.org/afp/2000/1015/p1835.html healthline.com/health/accutane-side-effects-on-the-body#3 quora.com/… I wish I could get some more reliable sources, but it's mostly word of mouth from dermatologists. – Ivo3185 Aug 1 '19 at 0:24
  • 2
    No don't worry, AAFP is a solid resource. Please include that in the body of the question with a quote from it stating that - that will help get a good answer! – DoctorWhom Aug 1 '19 at 0:47
  • Done! Thank you so much. – Ivo3185 Aug 11 '19 at 23:40
3

Isotretinoin works by reducing the production of the skin's natural oil (sebum) - Netdoctor UK. The half life of isotretinoin is 10-22 hours (Mortazavis et al., 2014), so it would take about a 5 days to week for the drug to reach steady state. In the meantime as the sebum production reduces, the skin dryness will stimulate the sebum glands to increase production causing a period of short term deterioration due to sebum over-production, before sebum production drops by two to four weeks. Another factor could be is that isotretinoin causes an increase in increase in epidermal cell turnover (Tadini, Gaspar & Campos, 2006). This can lead to sloughing, peeling, and redness that might make acne appear to be worsening when in fact it is a different skin process altogether.

There is also a more serious complication of starting isotretinoin which is a flare of acne fulminans. Acne fulminans is a severe form of inflammatory acne which usually require steroids resolve. Younger age, male sex and sebaceous retention are significant risk factors for acne fulminans, more specificially if the acne was severe to start with, there is more than 44 facial comedones, 2 facial nodules and presence of truncal acne (Demircay, Kus & Sur, 2008). However, now as isotretinoin is started at a lower dose and usually antibiotics and/or steroids are given for those at high risk making acne fulminans a far less common complication.

*References:

Demircay, Z., Sadiye, K., Haydar, S. (2008). Predictive factors for acne flare during isotretinoin treatment. European Journal of Dermatology. pg 452-6.

Mortazavi, H., Aghazadeh, N., Ghiasi, M., & Lajevardi, V. (2014). A review of three systemic retinoids in dermatology: Acitretin , isotretinoin and bexarotene. Iranian Journal of Dermatology.

Tadini, A., Gaspar, K., & Campos, P. (2006). Epidermal effects of tretinoin and isotretinoin: Influence of isomerism. Die Pharmazie, 61, 453–456.

  • Although partially correct, isotretinoin does more than just reduce oil production - the skin peeling and dryness can appear to worsen acne. I am not sure which is the primary contribution to the "increased acne" appearance in the first days, so I haven't answered it, but I think it's a little more than that. – DoctorWhom Aug 23 '19 at 2:47
  • That is a good point though. Skin peeling and dryness can lead to increase redness making the acne look worse and look like an outbreak or flare. But why would that settle down later on? Skin peeling and dryness is persistent throughout the duration of treatment. I still think sebum overproduction could be the main reason for 2 weeks deterioration and then ceases when isotretinoin dose becomes therapeutic and is fully active in the skin shutting down sebum production. – Poidah Aug 23 '19 at 4:08
  • Likely so, and kudos on including references. But I realized I misread something in my first read, and what you state is an apparent contradiction: during the first 5 days, "as sebum production reduces, the oil glands will react by increasing production... ...sebum overproduction." Sebum is most of what oil glands produce... so they are simultaneously reducing and increasing production? – DoctorWhom Aug 23 '19 at 5:36
  • In addition, on this site (and in medicine in general) we try to encourage giving a complete picture of all mechanisms involved and THEN provide your evidence-based theory that it is the alterations in sebum production that contributes to initial transient worsening. So I would suggest including information on skin turnover and redness/peeling/dryness etc and then a statement that you theorize it has less to do with "worsening" of acne than the sebum overproduction. If you can make these edits I'll def upvote. – DoctorWhom Aug 23 '19 at 5:37
  • Also, I have certainly not always seen the irritation/redness/peeling/dryness persist throughout treatment, actually. On some people it does, but most others seem to adapt to it. I do not know the true mechanism of this adaptation/improvement, however. – DoctorWhom Aug 23 '19 at 5:37
0

This is a concept not unique to Isotretinoin, which is that of either:

Drug sensitivity happens as the body reacts to an initial exposure to a drug, before it builds a tolerance to it.

A drug allergy is different from an intolerance. A drug intolerance, which is often a milder, non-immune-mediated reaction, does not depend on prior exposure. [WP:Drug Allergy]

  • 1
    I'm not sure the reaction to isotretinoin is a sensitivity reaction. The reason it is used for acne (and for anti-aging etc) is because it increases skin turnover, so I think there is more to it than this. – DoctorWhom Aug 23 '19 at 2:47

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.